Texas, 2014Flash Flooding and Heavy Rain in Texas, September 12, 2014
September 12, 2014 · NWS MAF · 10 events in 6 counties and zones
There was a cold front near the Pecos River on the eleventh which provided a source of convergence and lift. This front shifted north over the central and northern Permian Basin as well as southeast New Mexico that night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $257,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a cold front near the Pecos River on the eleventh which provided a source of convergence and lift. This front shifted north over the central and northern Permian Basin as well as southeast New Mexico that night. The atmosphere was very moist and unstable. There were weak winds aloft which allowed for slower moving storms and rain contributing to flash flooding. Another cold front moved through the area on the twelfth. Upper level disturbances were also over the region which allowed for more atmospheric lift. These conditions combined to produce flash flooding across southeast New Mexico and West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 3:34 AM CST, 11 minutes earlier.
Area forecast discussion, Sep 12, 3:34 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT Fri Sep 12 2014
.DISCUSSION...
The potential for flash flooding will continue today and tonight
across much of the Permian Basin, southeast New Mexico, the
Guadalupe and Davis Mountains, the Trans Pecos and the Van Horn
Highway 54 Corridor. Warm advection above a weakening surface
front across the central Permian Basin will combine with upper
level disturbances and a secondary cold front to produce numerous
showers and thunderstorms across southeast New Mexico and the
northern and central Permian Basin today. Weak steering flow
aloft and precipitable water in excess of 1.5 inches will enhance
the flash flood potential. The flash flood threat will extend
further south into the southern Permian Basin, Trans Pecos, and
Davis Mountains this afternoon and tonight as the stronger
secondary cold front pushes into the very moist air mass
in those areas. Temperatures this afternoon will actually be
falling as the secondary cold front moves through.
More stratiform rain is expected tonight across west Texas and
southeast New Mexico behind the secondary front with warm advection
and upper level divergence continuing. Although rainfall intensity
is expected to be lower tonight due to increased stability,
saturated grounds from rainfall during the day today will will
leave areas in the watch area susceptible to additional flooding.
Below to much below normal temperatures are expected Saturday
through next Monday as cool surface high pressure builds into the
region with widespread cloudiness. Precipitation chances will
remain in the forecast across portions of west Texas and
southeast New Mexico as moisture feeds northward from Mexico and
the eastern Pacific due to tropical activity. A more aggressive
northwestward push of tropical moisture is possible and will need
to be watched for possible upgrade and expansion of precipitation
chances these periods.
Beyond Monday another cold front and upper level trough will keep
the chance of showers and thunderstorms in the forecast across
most areas next Tuesday and Wednesday with near to below normal
temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 69 51 65 55 / 100 60 20 10
BIG SPRING TX 73 55 65 60 / 80 50 20 10
CARLSBAD NM 71 54 68 54 / 100 60 30 0
DRYDEN TX 93 62 72 61 / 50 60 50 40
FORT STOCKTON TX 80 55 69 59 / 80 60 40 30
GUADALUPE PASS TX 66 49 61 53 / 100 60 30 10
HOBBS NM 67 50 64 54 / 100 60 20 10
MARFA TX 77 54 65 52 / 70 70 30 30
MIDLAND INTL AIRPORT TX 70 53 66 58 / 100 50 20 10
ODESSA TX 70 52 67 57 / 100 60 20 10
WINK TX 76 54 70 56 / 100 70 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Pecos...Reeves County
and Upper Trans Pecos...Upton...Van Horn and Highway 54
Corridor...Ward...Winkler.
&&
67/12
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 12, 2:58 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT FRI SEP 12 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT FRI SEP 12 2014 /258 AM MDT FRI SEP 12 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY
AS A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND
HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS, AND LIKELY
LEAD TO AREAS OF FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH
CONTINUES IN EFFECT THROUGH TONIGHT FOR CULBERSON COUNTY...THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...
STOCKTON PLATEAU AND DAVIS MOUNTAINS.
NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE
PASS TONIGHT BEHIND THE STRONG COLD FRONT. A HIGH WIND WARNING IS
IN EFFECT THERE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL
EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH
FLOODING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 12, 12:36 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST EUNICE 32.44N 103.19W
09/11/2014 E50.00 MPH LEA NM LAW ENFORCEMENT
THE EUNICE PD REPORTED TREES BLOWN DOWN IN EUNICE.
0933 PM FLASH FLOOD EUNICE 32.44N 103.19W
09/11/2014 LEA NM LAW ENFORCEMENT
THE EUNICE PD REPORTED 3 FEET OF WATER OVER HIGHWAY 248
JUST NORTH OF EUNICE. OTHER ROADS IN EUNICE WERE BLOCKED
OFF DUE TO HIGH WATER.
&&
AKLFlash Flood, Andrews
- When
- September 12, 3:45 AM CST to 4:15 AM CST
- Where
- Andrews County, 0.2 mi W of Andrews to 0.2 mi WNW of Andrews
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.319, -102.553
Heavy rain moved across Andrews County and produced flash flooding in the city of Andrews. No damage was reported so the cost of damage is a rough estimate.
Flash Flood, Scurry
- When
- September 12, 5:00 AM CST to 5:40 AM CST
- Where
- Scurry County, 0.68 mi W of Snyder to 0.69 mi W of Snyder
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.719, -100.912
Heavy rain moved across Scurry County and produced flash flooding in Snyder. Roads in Snyder were barricaded due to the high water. The cost of damage is a very rough estimate.
Flash Flood, Andrews
- When
- September 12, 8:15 AM CST to 8:55 AM CST
- Where
- Andrews County, 3.34 mi SE of Frankel City
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.350, -102.735
Heavy rain moved across Andrews County and produced flash flooding just southeast of Frankel City. There was water over the intersection of State Highway 176 and County Road NW 5001. The cost of damage is a very rough estimate.
Flash Flood, Andrews
- When
- September 12, 12:00 PM CST to 12:40 PM CST
- Where
- Andrews County, 4.06 mi W of Andrews to 4.04 mi SSE of Frankel City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 32.326, -102.619
Heavy rain moved across Andrews County and produced flash flooding near Andrews. The Texas Department of Transportation reported that an eight mile stretch of State Highway 176 from County Road SW 2001 to State Highway 181 was closed due to flooding. Traffic was being detoured around the flooded stretch of road. The cost of damage is a very rough estimate.
Flash Flood, Andrews
- When
- September 12, 1:25 PM CST to 2:10 PM CST
- Where
- Andrews County, Andrews to 0.08 mi NNW of Andrews
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.320, -102.550
Heavy rain moved across Andrews County and produced flash flooding in Andrews. The county judge reported numerous flooded roads in the city of Andrews. No damage was reported so the cost of damage is a very rough estimate.
Flash Flood, Jeff Davis
- When
- September 12, 3:00 PM CST to 4:00 PM CST
- Where
- Jeff Davis County, 1.09 mi WNW of Ft Davis to 1.08 mi WNW of Ft Davis
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.588, -103.896
Heavy rain fell across Jeff Davis County and produced flash flooding in Fort Davis. Three roads were reported to be closed in Fort Davis. Four feet of water was reported over low water crossings in Fort Davis. The extent of damage is unknown so the cost of damage is a very rough estimate.
Flash Flood, Culberson
- When
- September 12, 3:30 PM CST to 4:10 PM CST
- Where
- Culberson County, 17.54 mi ENE of Pine Spgs to 17.58 mi ENE of Pine Spgs
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 31.996, -104.534
Heavy rain moved across Culberson County and produced flash flooding along Farm to Market Road 652 near US 180/62. No damage was reported so the cost of damage is a very rough estimate.
Flash Flood, Jeff Davis
- When
- September 12, 4:30 PM CST to 5:30 PM CST
- Where
- Jeff Davis County, 16.53 mi NNW of Ft Davis to 16.51 mi NNW of Ft Davis
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Amateur Radio
- Coordinates
- 30.812, -103.947
Heavy rain fell across Jeff Davis County and produced flash flooding at the Buffalo Trail Scout Ranch. A major flash flood came down from Goat Cave Creek and it was described as larger than anything experienced in the last 30 years. The flash flood damaged the pool shower house, pushed rocks and boulders into the pool, and washed out the pool slab. Large trees between the Old Folks Home and the pool were washed out, and there was water damage to the Ranger's house, Buffalo Hall, and the Dining Hall. Two jeeps, Kawasaki Mules, and four ATV's were submerged. The shop area was flooded leaving large amounts of silt and rocks. The cost of damage is a very rough estimate.
Heavy Rain, Brewster
- When
- September 12, 7:15 PM CST to 8:30 PM CST
- Where
- Brewster County, 7 mi WNW of Alpine
- Reported by
- COOP Observer
- Coordinates
- 30.409, -103.778
Heavy rain fell near Alpine with three quarters to near an inch falling in one hour and fifteen minutes.
Flash Flood, Reeves
- When
- September 12, 8:40 PM CST to 9:20 PM CST
- Where
- Reeves County, 0.91 mi N of Balmorhea to 0.83 mi NNE of Balmorhea
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 30.993, -103.731
Heavy rain fell across Reeves County and produced flash flooding near Balmorhea. Portions of State Highway 17 near Balmorhea were closed due to flooding. The amount of damage is unknown so the cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in North Carolina, September 12 to 13, 2014$110,000 · 2 events
- Flash Flooding in Alabama, September 12, 20144 events
- Flooding in North Carolina, September 12, 20143 events
- Flooding in North Carolina, September 12, 20143 events
- Hail and Damaging Wind in Puerto Rico, September 12, 2014$2,000 · 0.5 in hail · 2 events
- Flash Flood in Georgia, September 12, 2014$1,000 · 1 event
- Flash Flood in Texas, September 12, 2014$500 · 1 event
- Funnel Cloud in Texas, September 12, 20141 event
- Wildfire in California, September 12 to 13, 2014$5,000 · 1 event
- Flash Flood in Louisiana, September 12, 20141 event
- Waterspout in Gulf of Mexico, September 12, 20141 event
- Flash Flood in New Mexico, September 12, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538413, 538414, 538415, 538417, 538965, 538968, 539383, 539393, 538982, 538980.